Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Anchorage, AK

May 13, 2008

NWS Anchorage, AK issued this red flag warning at May 13, 2008, 2:35 AM AKDT. It took effect at May 13, 2008, 12:00 PM AKDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2008, 2:35 AM AKDT (10:35 UTC)
In effect from
May 13, 2008, 12:00 PM AKDT
Expired
May 13, 2008, 9:00 PM AKDT
In force
9 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK61 PAFC 131535
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
735 AM ADT TUE MAY 13 2008

AKZ141-140500-
/X.NEW.PAFC.FW.W.0007.080513T2000Z-080514T0500Z/
COPPER RIVER BASIN-
735 AM ADT TUE MAY 13 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM ADT THIS
EVENING FOR STRONG WIND...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM ADT THIS
EVENING FOR STRONG WIND. 

SOUTH WIND WILL BE 15 GUSTING TO 35 MPH IN THE COPPER RIVER BASIN
ESPECIALLY ALONG AND NEAR THE COPPER RIVER. THE HUMIDITY IS
EXPECTED TO DROP TO 25 TO 30 PERCENT BY AROUND NOON THEN RECOVER
TO AROUND 40 TO 50 PERCENT AROUND 9 PM. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
2 follow-up statements
000
WWAK61 PAFC 132129
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
129 PM ADT TUE MAY 13 2008

AKZ111-140500-
/X.EXA.PAFC.FW.W.0007.000000T0000Z-080514T0500Z/
MATANUSKA VALLEY-
129 PM ADT TUE MAY 13 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM ADT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM ADT THIS EVENING. 

SOUTHEAST WIND IS GUSTING 15 TO 30 MPH OUT OF THE KNIK ARM THIS
AFTERNOON. RELATIVE HUMIDITY IS ALSO DROPPING TO NEAR 30 PERCENT
IN THIS AREA. WINDS WILL REMAIN GUSTY THROUGH THE EVENING BUT
RELATIVE HUMIDITIES SHOULD RECOVER TO 40 TO 50 PERCENT BY 9 PM. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED TOWARD
FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$

AKZ141-140500-
/X.CON.PAFC.FW.W.0007.000000T0000Z-080514T0500Z/
COPPER RIVER BASIN-
129 PM ADT TUE MAY 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM ADT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM ADT THIS EVENING.

SOUTH WIND IS GUSTING 15 TO 35 MPH IN THE COPPER RIVER BASIN
ESPECIALLY ALONG AND NEAR THE COPPER RIVER. THE RELATIVE HUMIDITY
HAS DROPPED TO NEAR 30 PERCENT AND WILL LIKELY REMAIN BETWEEN 25
TO 30 PERCENT THIS AFTERNOON AND EVENING. LATER THIS
EVENING...WINDS WILL SLOWLY DIMINISH AND THE RELATIVE HUMIDITY
WILL RECOVER TO 35 TO 50 PERCENT BY 9 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
000
WWAK61 PAFC 140502
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
902 PM ADT TUE MAY 13 2008


AKZ111-141-140615-
/X.EXP.PAFC.FW.W.0007.000000T0000Z-080514T0500Z/
MATANUSKA VALLEY-COPPER RIVER BASIN-
902 PM ADT TUE MAY 13 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 13, 12:30 AM AKDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 13, 12:30 AM AKDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
530 AM ADT TUE MAY 13 2008

.ANALYSIS AND UPPER LEVELS...
AN UPPER LOW STRETCHES ACROSS THE BERING AND ALEUTIAN ISLANDS INTO
SOUTHWESTERN ALASKA. A SHORTWAVE SOUTH OF THE CHAIN IS STRENGTHENING
THE NEXT PACIFIC LOW TO ENTER THE GULF ON WEDNESDAY. MOISTURE FROM A
TYPHOON NEAR JAPAN IS BEING ENTRAINED IN THE UPPER JET AND FED INTO
THIS LOW. A RIDGE IS BUILDING BACK OVER THE NORTH GULF COAST HELPING
TO WEAKEN THE REMNANTS OF A FRONTAL BAND PROVIDING RAIN SHOWERS TO
COASTAL AREAS AND SLIGHTLY INLAND. A SURFACE LOW NORTH OF ATKA IS
SLOWLY MOVING SOUTH.

.MODEL DISCUSSION...
MODELS STRUGGLING TO GET A CONSISTENT TRACK OF THE NEXT NORTH PACIFIC
LOW TO ENTER THE GULF WEDNESDAY. THE CULPRIT IS MOST LIKELY THE FAR
SOUTHERLY POSITION OF THE LOW IN THE MODELS DOMAIN AND A MOISTURE
PLUME STREAMING OFF OF A TYPHOON NEAR JAPAN. MODELS HAVE A
HARD TIME WITH SYSTEMS ON THE EDGE OF THIER DOMAIN AS WELL AS DEALING
WITH AN EXTRATROPICAL CYCLONES ENTERING ITS DOMAIN. LATEST GFS RUN
WAS THE OUTLIER WITH A TRACK THAT SEEMS TOO FAST AND TOO FAR EAST.
AGREED WITH THE PREVIOUS GFS RUN AND THEREFORE DID NOT HAVE TO MAKE
TOO MANY ADJUSTMENTS TO THE FORECAST. HOWEVER...CONFIDENCE IN THE
TIMING OF THE LOW IS STILL LOW. THE RIDGE THAT BUILDS IN BEFORE THE
LOW COULD GIVE SOME FIRE WEATHER CONCERNS WEDNESDAY DEPENDING ON THE
SPEED IT APPROACHES...THEREFORE PROGRESS OF THE LOW AND THE MODELS
WILL BE MONITORED FURTHER TODAY.

.SHORT TERM FORECAST...
EAST...EXPECT RAIN SHOWERS TO CONTINUE THROUGH THE DAY ALONG THE
COASTAL AREAS AND SPREADING SLIGHTLY INLAND. THE RIDGE WILL CONTINUE
TO BUILD ALONG THE COAST AND EVENTUALLY DIMINISH THE SHOWERS THIS
EVENING BEFORE THE NEXT PUSH OF WIND AND MOISTURE ARRIVE TONIGHT AT
KODIAK AND COME ONSHORE ALONG THE GULF COAST WEDNESDAY. AGAIN MOST
PRECIPITATION WILL REMAIN ALONG THE COASTAL AREAS AND SOUTHEAST
EXPOSURES AS SOUTHEAST FLOW CAUSES DOWNSLOPING. FIRE WEATHER CONCERNS
WILL AGAIN BE VERY BORDERLINE TODAY FOR THE COPPER RIVER BASIN AND
MATANUSKA VALLEY AS THE CONDITIONS WILL BE THE NEARLY THE SAME.
SHOWERY WEATHER WILL REMAIN THROUGH FRIDAY. WILL LOOK INTO A SLIGHT
POSSIBILITY OF FIRE WEATHER CONCERNS AGAIN IN THE COPPER RIVER BASIN
FOR WEDNESDAY AS THE THERMAL LOW BUILDS BACK IN NEAR THE ALCAN BORDER
AND SKIES WILL BE PARTIALLY CLEAR BEFORE THE LOW SPREADS CLOUDS OVER
THAT AREA.

WEST...SHOWERS WILL CONTINUE THROUGH WEDNESDAY OVER THE SW MAINLAND
UNDER THE UPPER TROUGH ALOFT. HOWEVER BRISTOL BAY COULD SEE SOME
STRATIFORM RAIN FROM THE GULF LOW. WITH MOISTURE IN PLACE THE FLOW
WILL BRIEFLY SWITCH FROM THE EAST TO THE NORTHWEST BRINGING A GREATER
CHANCE OF WIDESPREAD RAIN THURSDAY...HOWEVER MODEL CONFIDENCE IS
KEEPING IT AS JUST A CHANCE FOR NOW. RAIN AND SNOW SHOWERS WILL
CONTINUE OVER THE BERING AND ALEUTIAN CHAIN UNDER THE UPPER LOW
THROUGH THE WEEK AS THE UPPER LOW STAYS MAINLY STATIONARY OVER THE
CENTRAL ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE 120 130 132 138 140 150 155 175 176
FIRE WEATHER...NONE

LR MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:50 PM AKDTSmall Craft AdvisoryAFC28 hr
May 12, 11:00 PM AKDTGale WarningAFC48 hr
May 12, 11:00 PM AKDTGale WarningAFC12 hr
May 12, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
May 13, 11:00 AM AKDTSmall Craft AdvisoryAFC5 days
May 13, 11:00 AM AKDTSmall Craft AdvisoryAFC36 hr
May 13, 1:02 PM AKDTAreal Flood WarningAFC23 hr
May 13, 2:37 PM AKDTFlood WatchAFC49 hr

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.